Opinion on cause of neuropathy
Oct 17, 2002
In the last two weeks I have been experiencing neuropathy in my hands, forearms, feet and lower legs. I have been on meds (Combivir and Sustiva) for two years. In addition, I take 10 mg of Lipitor because my cholesterol continued to elevate significantly in the first year of the meds. I also take 180mg Allegra, 4 squirts of flonaise, and a multivitamine everyday. My HIV doctor said that my neuropathy could not be caused by my HIV meds and sent me to my primary care doctor. The primary care doctor said Combivir could cause this sensation sometimes, but deferred to the HIV doctor's opinion because she would know more. I will get a blood test for B12, THS, and folate levels. In the meantime, I am to take 100mg of B6 and 100mg of B12 a day to see if this helps. I am a bit concerned, since my CD4 level dropped last time from 545 to 493, but the viral load remained undetectable. The HIV doctor said this wasn't a significant drop. When I began meds a rise of 40 was significant (began with CD4 304 and viral load 224,000). In addition she ordered a CD4 and viral load in two months after the last test (November 1), and she had been testing every six months. I am wondering if I may be building up a toxicity to Combivir with the drop of the CD4 level and the neuropathy. But more than anything, I guess I seeking another opinion.
Response from Dr. Henry
The 3TC component of Combivir can rarely cause neuropathy. An evaluation by a neurologist is often helpful to pinpoint the type/cause of the neuropathy. HIV drug related neuropathy usually begins in the toes/feet with numbness/tingling (usually both feet). If it looks like HIV-drug related neuropathy is a possibility, several months switching off the 3TC (i.e. tenofovir or abacavir would be possible choices) may help sort that out. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Glands After Licking Vagina Worried I Have HIV
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can The Receiver Of Oral Sex Catch A Std?
- Difference Between ARS And HIV Symptoms
- Fear Of Hiv From Accidental Spit In The Eye
- Hiv Symptoms Within The First Year
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.